Beyond Blue

Beyond Blue


Weight Gain and Medication: Q & A With Sanjay Gupta, M.D.

posted by Beyond Blue

Awhile back a reader asked if I would address the topic of weight gain as a side effect of medications. She feels less depressed now, but is struggling with the excess weight.

In the Winter 2007 Issue of the Johns Hopkins Depression and Anxiety Bulletin, Dr. Sanjay Gupta answers several pertinent questions on this topic. Here is an excerpt from the report.

Q: How pervasive is the concern that treatment with psychiatric medications will lead to weight gain?

A: It’s a very common concern. The two most common questions that patients ask me are, “Will I become dependent on the medications?” and “Will I gain weight?”

Q: Do most psychiatric medications cause weight gain in patients starting a medication regimen?

A: Most of the antipsychotic medications could cause some weight gain–some more than others. Some antidepressants are also likely to cause weight gain.

Q: In your experience, how much weight do patients often gain?

A: This can vary considerably. After starting therapy people gain two to six pounds over the course of a year. On the other hand, I’ve had some patients who gained 10, 25, and even 50 pounds. Nevertheless, I’ve had all kinds of surprises. Some patients who are started on a medicine that’s known to cause weight gain don’t gain any weight at all. Everyone’s metabolism is different, and what happens to one patient may be completely different than the outcome for another person–even a family member–who is taking the same dosage of the drug.

Q: Why do so many patients gain weight after starting a psychiatric medication?

A: In addition to altering brain chemicals that control mood, psychiatric medicines also alter chemicals that affect appetite, metabolism, and fat storage. It’s thought that the drugs have an effect on histamine receptors, which causes some people to gain weight.

However, medication effects are only party of the reason for weight gain. You also have to consider lifestyle issues. Being overweight and obesity are epidemic in the general population, with two out of three adults now being affected by weight issues. People with severe mental health problems may have even higher rates of being overweight and obesity. When you look closely at their medical histories, you often find that they had gained a substantial amount of weight even before beginning treatment. I treat some patients who don’t know what it is like to drink water, choosing instead to drink soda all the time. I have some patients who drink as much as four liters of soda a day. These carbonated high-fructose drinks area major contributor to being overweight and obesity.

In addition, some patients may have a genetic predisposition to gain weight. A study published in the journal “Science” reported the discovery of an obesity gene that affects the synthesis of fatty acids and cholesterol and is found in about 10 percent of the population.

I believe that the issue of weight gain really has to be viewed in a broader context. Yes, there are medication effects, but there are also the effects of the disease itself, lifestyle, and genetics that must be factored in.

Q: In your practice, what are the top six psychiatric medications associated with weight gain?

A: Her is how I rank the various drugs for weight-gain potential:

1. Clozaril (clozapine)
2. Zyprexa (olanzapine)
3. Remeron (mirtazapine)
4. Seroquel (quetiapine)
5. Depakote (divalproex)
6. Paxil (paroxetine)

Q: Which antidepressants are least likely to cause weight gain?

A: Weight gain is not an issue with Wellbutrin (bupropion), sometimes referred to as an atypical antidepressant because it doesn’t fit well into any of the other medication categories. Antidepressants that are “weight-neutral” are SSRIs such as Lexapro (escitalopram), Zoloft (sertraline), and Prozac (fluoxetine). Another weight-neutral drug is Cymbalta (duloxetine), which is a serotonin and norepinephirne reuptake inhibitor (SNRI).

Q: Are medication package inserts useful in educating consumers about the risk of weight gain?

A: Generally, no. Under the list of adverse effects, you’ll see that it usually gets only three words: “Frequent: Weight gain.” The package insert for Paxil, for instance, won’t tell you that as many as one in four patients can expect to gain at least 7 percent of their body weight in a year.

Q: Are there some patients, especially those with mild depression, who may be better off foregoing medication in favor of psychotherapy?

A: If somebody walks into his or her physician’s office and says he’s depressed, that doesn’t mean he should walk out with a prescription for an antidepressant. You have to assess the patient’s level of dysfunction before prescribing a medication. For example, if a patient breaks off a relationship and says she’s depressed, it doesn’t mean she should be taking an antidepressant. Some people with milder depression could certainly benefit from psychotherapy alone. They may be able to successfully address their sense of loss, grief, or distress in therapy and then move on.

Q: Should a weight-prevention strategy be put in place as soon as medications are started, rather than planning something “after the fact”?

A: Yes. It’s important to catch weight problems early. In my practice, I talk to patients about the possibility of increased appetite and weight from the drug and then monitor their weight, which is highly unusual for a psychiatric practice. In the past, psychiatrists never used a scale to weight their patients, but I am doing just that in my practice.

Q: As part of their ongoing therapy, should patients keep a daily food diary?

A: Many overweight people commonly say to me, “I don’t eat that much.” However, when they start to keep an accurate diary of what they eat throughout the course of the day, it really becomes obvious that they have underestimated their food intake and this has played a role in their weight gain. Many are startled when they realized that they put on a pound or more and it was attributable to the whole bag of potato chips noted on Saturday for their afternoon snack, the pepperoni pizza they jotted down for 11:30 PM Sunday, or the beers, caramel candy, and hot dogs they had at the ball game on Wednesday.

Q: Should a person consider working with a nutritionist to battle weight gain?

A: Absolutely; it’s a very good idea. A nutritionist can make such a difference by recommending the right foods to create a balanced diet.

Q: Can exercise counterbalance the effect of medication and weight gain?

A: Yes, it can definitely help. In my own practice, I’ve seen patients who gained tremendous amounts of weight lose it all, once they began a regular physical activity program. In addition to keeping weight in check, daily exercise is good for mental health because it can reduce stress and improve feelings of well-being.

Q: Is reducing the medication dosage a good option is weight gain is an issue?

A: In my opinion, reducing medication is a risky option and I don’t recommend it. Generally, we say that the dosage that gets patients better is what keeps them better. Reducing a drug dosage would possibly result in relapse. In my experience, appetite seems to be stimulated just as much by low dosages as it
is by higher dosages. Studies of Zyprexa, for example, have shown that weight gain is not dosage related.

Q: Do you prescribe weight-loss drugs, such as Acomplia (rimonabant), Xenical (orlistat), or Meridia (sibutramine), as a way to curb medication-related weight gain?

A: Some doctors do prescribe these add-on medications. The public expectation is that if one pill can make you larger, another pill can make you small, but I’m generally reluctant to do that. The history of weight-loss drugs is not very good.



Previous Posts

Seven Ways to Get Over an Infatuation
“Bewitched, bothered, and bewildered am I” wrote US songwriter Lorenz Hart about the feeling of infatuation. It’s blissful and euphoric, as we all know. But it’s also addicting, messy and blinding. Without careful monitoring, its wild wind can rage through your life leaving you much like the

posted 12:46:43pm Feb. 19, 2014 | read full post »

When Faith Turns Neurotic
When does reciting scripture become a symptom of neurosis? Or praying the rosary an unhealthy compulsion? Not until I had the Book of Psalms practically memorized as a young girl did I learn that words and acts of faith can morph into desperate measures to control a mood disorder, that faithfulness

posted 10:37:13am Jan. 14, 2014 | read full post »

How to Handle Negative People
One of my mom’s best pieces of advice: “Hang with the winners.” This holds true in support groups (stick with the people who have the most sobriety), in college (find the peeps with good study habits), and in your workplace (stay away from the drama queen at the water cooler). Why? Because we

posted 10:32:10am Jan. 14, 2014 | read full post »

8 Coping Strategies for the Holidays
For people prone to depression and anxiety – i.e. human beings – the holidays invite countless possibility to get sucked into negative and catastrophic thinking. You take the basic stressed-out individual and you increase her to-do list by a third, stuff her full of refined sugar and processed f

posted 9:30:12am Nov. 21, 2013 | read full post »

Can I Say I’m a Son or Daughter of Christ and Suffer From Depression?
In 1 Thessalonians 5:16-18, we read: “Rejoice always, pray without ceasing, give thanks in all circumstances; for this is the will of God in Christ Jesus for you.” What if we aren’t glad, we aren’t capable of rejoicing, and even prayer is difficult? What if, instead, everything looks dark,

posted 10:56:04am Oct. 29, 2013 | read full post »




Report as Inappropriate

You are reporting this content because it violates the Terms of Service.

All reported content is logged for investigation.